0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Increasing Insulin Dose for Olanzapine-Related Diabetes
RICHARD P. JOHNSON, M.D.; MOHAMMED T. AL-TAHER, M.D.; LAWRENCE E. MADLOCK, M.D.; MEI GUO, M.D.; CLIFFORD S. NASDAHL, PHARM.D.
Am J Psychiatry 2002;159:150-a-151. doi:10.1176/appi.ajp.159.1.150-a

To the Editor: Olanzapine treatment has been associated with impaired glucose metabolism, clinical diabetes mellitus, and ketoacidosis, as noted in a number of case reports (15). In many instances, glucose homeostasis improved or returned to normal after discontinuation of olanzapine. We found one report of ketoacidosis developing in a 12-year-old who stopped taking then restarted olanzapine; the child’s glucose level then returned to normal (6). We report on a patient who never stopped taking olanzapine after developing diabetic ketoacidosis and required gradually decreasing amounts of insulin until the illness was controlled by diet.

Mr. A was a 49-year-old Caucasian man with a 22-year history of undifferentiated schizophrenia and no family history of diabetes mellitus. He was also obese. He participated in a phase III olanzapine trial at a Department of Veterans Affairs medical center. Previous treatments had included haloperidol, lithium, and trihexyphenidyl. An initial work-up revealed a random glucose level of 89 mg/dl, normal urinalysis results, and a body mass index of 34.2 kg/m2. His history and the results of a physical examination did not suggest abnormal glucose metabolism. Mr. A’s condition was maintained with olanzapine treatment, 20 mg/day, which considerably improved his symptoms.

Eleven months later, tests conducted during a scheduled follow-up visit revealed an increase in body mass index to 37.8 kg/m2 and a 34-lb weight gain since Mr. A started taking olanzapine. He then experienced nausea, vomiting, polyuria, and polydipsia and went to the emergency room, where a serum glucose level of 766 mg/dl was detected. Mr. A left the hospital against medical advice and without treatment; he returned 8 days later. The results of a work-up at the time showed a serum glucose level of 368 mg/dl, a urinalysis with 4+ ketones and 4+ glucose, a pH of 7.10, and an anion gap of 29.0. He spent a day in the intensive care unit with ketoacidosis, received intravenous fluids and insulin, was transferred to a medical unit, and was ultimately discharged while receiving 94 U of regular and neutral protamine Hagedorn insulin per day.

After we obtained several low-normal serum glucose levels, we decreased his daily insulin dose to 78 U. His insulin requirement continued to decrease until he required no further medication for control of glucose levels. Since he started taking olanzapine, his body mass index has fluctuated between 34.2 and 37.8 kg/m2; his hemoglobin HbAlc levels have been measured at between 5.4% and 6.5%. Mr. A’s serum glucose levels in the last year have ranged from 112 to 164 mg/dl. His latest serum insulin level was 56.3 μU/ml (normal range=0–30), and his C-peptide level was 10.7 ng/ml (normal range=0.9–4.0). Mr. A continues to take his initial olanzapine dose of 20 mg/day and has experienced no new medical or psychiatric sequelae. He has never been treated with oral hypoglycemics and has subsequently been hospitalized only once, for psychosocial stabilization.

It was unclear to the investigators in the phase III study whether olanzapine could precipitate ketoacidosis. The dramatic improvement in the patient’s schizophrenia symptoms was noted by the patient and his family. This, along with the as-yet-unreported association of the drug with diabetes mellitus, made the risk-benefit factors weighted toward continuing olanzapine treatment. Weight gain, serotonin 5-HT1A and 5-HT2A/C receptor antagonism, insulin resistance, and elevated insulin, leptin, and serum lipid levels have all been implicated in this phenomenon (7). Although Mr. A’s prediabetic insulin and C-peptide levels were not available, this report suggests that olanzapine may have triggered a biphasic reaction, initially causing suppression of insulin secretion then subsequent rebound overcompensation. This also suggests possible future depletion of beta cells and a return to an insulin-dependent state. Further study of this phenomenon, including the role of peripheral insulin receptors, is warranted.

Lindenmayer JP, Patel R: Olanzapine-induced ketoacidosis with diabetes mellitus (letter). Am J Psychiatry  1999; 156:1471
 
Fertig MK, Brooks VG, Shelton PS, English CW: Hyperglycemia associated with olanzapine (letter). J Clin Psychiatry  1998; 59:687-689
 
Wirshing DA, Spellberg BJ, Erhart SM, Marder SR, Wirshing WC: Novel antipsychotics and new onset diabetes. Biol Psychiatry  1998; 44:778-783
[PubMed]
[CrossRef]
 
Goldstein LE, Sporn J, Brown S, Kim H, Finkelstein J, Gaffey GK, Sachs G, Stern TA: New-onset diabetes mellitus and diabetic ketoacidosis associated with olanzapine treatment. Psychosomatics  1999; 40:438-443
[PubMed]
 
Gatta B, Rigalleau V, Gin H: Diabetic ketoacidosis with olanzapine treatment (letter). Diabetes Care  1999; 6:1002-1003
 
Zung A, Blumenson R, Kupchik M: Are the atypical antipsychotic drugs diabetogenic?, in 38th Annual Meeting of the European Society for Paediatric Endocrinology (ESPE). Warsaw, Poland, 29 August-1 September, 1999 (abstract). Horm Res 1999; 51(suppl 2):102
 
Melkersson KI, Hulting AL, Brismar KE: Elevated levels of insulin, leptin, and blood lipids in olanzapine-treated patients with schizophrenia or related psychoses. J Clin Psychiatry  2000; 61:742-749
[PubMed]
[CrossRef]
 
+

References

Lindenmayer JP, Patel R: Olanzapine-induced ketoacidosis with diabetes mellitus (letter). Am J Psychiatry  1999; 156:1471
 
Fertig MK, Brooks VG, Shelton PS, English CW: Hyperglycemia associated with olanzapine (letter). J Clin Psychiatry  1998; 59:687-689
 
Wirshing DA, Spellberg BJ, Erhart SM, Marder SR, Wirshing WC: Novel antipsychotics and new onset diabetes. Biol Psychiatry  1998; 44:778-783
[PubMed]
[CrossRef]
 
Goldstein LE, Sporn J, Brown S, Kim H, Finkelstein J, Gaffey GK, Sachs G, Stern TA: New-onset diabetes mellitus and diabetic ketoacidosis associated with olanzapine treatment. Psychosomatics  1999; 40:438-443
[PubMed]
 
Gatta B, Rigalleau V, Gin H: Diabetic ketoacidosis with olanzapine treatment (letter). Diabetes Care  1999; 6:1002-1003
 
Zung A, Blumenson R, Kupchik M: Are the atypical antipsychotic drugs diabetogenic?, in 38th Annual Meeting of the European Society for Paediatric Endocrinology (ESPE). Warsaw, Poland, 29 August-1 September, 1999 (abstract). Horm Res 1999; 51(suppl 2):102
 
Melkersson KI, Hulting AL, Brismar KE: Elevated levels of insulin, leptin, and blood lipids in olanzapine-treated patients with schizophrenia or related psychoses. J Clin Psychiatry  2000; 61:742-749
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 33.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles
Risperidone- and quetiapine-induced cholestasis. Ann Pharmacother 2007;41(9):1518-23.
Antipsychotic medications: metabolic and cardiovascular risk. J Clin Psychiatry 2007;68 Suppl 4():8-13.